Print this page

Anaphylaxis

Written by 

Anaphylaxis:

Description:

Anaphylaxis is defined as a serious allergic reaction that is rapid in onset and may cause death.

 

The most common causes are food such as peanuts, shellfish, insect bites and some medications but there are others. It is due to histamine in large dosages, resulting in the following symptoms in varying degrees:

 

  • Blood vessels dilate (enlarge).
  • Bronchioles in the airway constrict (get smaller).
  • Blood vessels begin to leak, this in turn causes swelling.
  • Skin is itchy.
  • Rash may develop.

 

Signs & Symptoms:

  • Reaction can take place in seconds.
  • Look for swelling of the face, tongue. Lips, eyes & neck.
  • Difficult wheezy breathing.
  • Tight chest.
  • Fast weak pulse.
  • Stomach cramps, vomiting, nausea.
  • Skin rash.

 

Treatment:

  • The primary treatment would be adrenaline injection and if the patient has their own syringe device i.e. Emerade Auto-injector 500mg, 300mg & 150mg. Epi-Pen 300mg & 150mg
  • Encourage them to use it or give the injection to the patient yourself ASAP.
  • Lay the patient in a comfortable position.
  • If the patient has airway or breathing problems they may prefer to sit (this will help their breathing).
  • If the patient feels faint however – do not sit them up. Lay them down flat and raise their legs.
  • Dial 999.

 

If patient becomes unconscious place in recovery position (semi prone which will prevent tongue from blocking the airway) and ensure that the airway stays clear and that the patient is breathing.

 

CAUTION:

  • Do not sit or stand them up, as this could be potentially fatal.

 

 

We hope you find this article useful. This is one in an alphabetical series of articles addressing various symptoms and their first aid treatments. If you would like more information on related resuscitation and first aid training, please get in touch.
 
You might also be interested in our blog. One of our more popular articles is about quality or quantity when it comes to first aid training.
 

You can also sign-up to our newsletter on our homepage.

 

 

First Response. Training for life. Training to save a life.

Read 41253 times Last modified on Sunday, 6 April 2014
Rate this item
(0 votes)
Clive Haddrell Cert Ed MSET

NHS Paramedic Tutor, NHS Ambulance Emergency Driving Tutor, FAETC 1&2, Cert/Ed, D32, D33. Manual Handling Tutor (RoSPA) and Member of the Society for Education and Training. I have over thirty years experience with the former Avon Ambulance Service NHS Trust, and recently with Great Western Ambulance Service NHS Trust. My experience includes the role of paramedic tutor, rapid response motorcycle paramedic. For the last 25years paramedic advisor to the well-known BBC television program "Casualty".

Latest from Clive Haddrell Cert Ed MSET

Related items